Kansas, 2009

Flash Flood in Kansas, July 28, 2009

July 28, 2009 · NWS SGF · 1 event in 1 county or zone

Training thunderstorms, which developed in the vicinity of a stationary front, produced significant rainfall and strong winds up to 50 mph. Rainfall amounts as much as 3 to 4 inches produced flash flooding across portions of Southeast Kansas and central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Training thunderstorms, which developed in the vicinity of a stationary front, produced significant rainfall and strong winds up to 50 mph. Rainfall amounts as much as 3 to 4 inches produced flash flooding across portions of Southeast Kansas and central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 28, 1:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 28, 1:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT TUE JUL 28 2009

.DISCUSSION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL
COVERAGE OVER THE REST OF THE AFTERNOON AND EVENING.  AN ENVIRONMENT
CONDUCIVE FOR PULSE THUNDERSTORMS HAS MATERIALIZED OVER EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  MIXED LAYER CAPES HAVE
INCREASED TO AROUND 2000 J/KG IN A BROAD AREA OF CENTRAL AND
SOUTHWEST MISSOURI.  MEANWHILE PRECIPITABLE WATER VALUES ARE RANGING
FROM 1.60 TO 1.80...WITHIN AN WEAKLY CAPPED TO NO CAPPED AIRMASS. A
FEW OF THE STRONGER STORMS WILL MOST LIKELY PRODUCE LARGE HAIL TO
THE SIZE OF HALF DOLLARS...ALONG WITH DAMAGING DOWNBURST WINDS IN
EXCESS OF 60 MPH.

FOR TONIGHT...A WEAK FRONTAL SYSTEM WILL SHIFT INTO NORTHERN
ARKANSAS AND CENTRAL OKLAHOMA.  THERE CONTINUES TO BE DECENT SIGNAL
WITH THE WRF MODEL THAT SUGGESTS CONVECTION DEVELOPING OVER NE
OKLAHOMA AND SE KANSAS...MAINLY AFTER MIDNIGHT.  THIS OCCURS IN
RESPONSE TO ENHANCED PRESSURE ADVECTION LIFT WITHIN AN AREA WHERE
THE LOW LEVEL JET INTERSECTS THE FRONTAL SYSTEM.  FOR THIS REASON I
HAVE ELECTED TO LEAN OUR FORECAST TOWARD THE WRF SOLUTION WITH POPS
THE HIGHEST OVER SW MO / SE KS AFTER MIDNIGHT.

OVERNIGHT CONVECTION THAT DEVELOPS IN OKLAHOMA WILL TRANSLATE ACROSS
SOUTHERN MISSOURI DURING THE MORNING HOURS OF WEDNESDAY.  ADDITIONAL
THUNDERSTORMS WILL LIKELY FORM WEDNESDAY AFTERNOON/NIGHT IN RESPONSE
TO A STRONGER COLD FRONT THAT WILL APPROACH THE REGION FROM THE
NORTHWEST.  A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...PRIOR
TO EXITING THE REGION MID THURSDAY AFTERNOON.

CANADIAN HIGH PRESSURE BUILDS OVER THE NATIONS MID
SECTION...ALLOWING A COOLER AND DRIER AIRMASS TO SPREAD IN.   FAIR
WEATHER CONDUCIVE FOR OUTDOOR ACTIVITIES WILL RESULT BOTH FRIDAY AND
SATURDAY.  LOOK FOR LOW HUMIDITY...WITH AFTERNOON HIGHS WARMING INTO
THE MID 80S.  RETURN FLOW COMMENCES DURING THE DAY ON
SATURDAY...MEANWHILE A UNSEASONABLY STRONG UPPER LEVEL TROUGH AND
ASSOCIATED COLD FRONT WILL APPROACH BY SUNDAY.  THIS SYSTEM WILL
LIKELY CREATE ANOTHER EPISODE OF SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON AND INTO NEXT MONDAY.

THERE CONTINUES TO BE A STRONG SIGNAL WITHIN THE MEDIUM RANGE MODELS
THAT CONFINES THE SUMMERTIME HIGH OVER THE DESERT SOUTHWEST.
MEANWHILE NORTHWEST FLOW PERSISTS OVER THE OZARKS...CAUSING
ADDITIONAL CANADIAN AIRMASSES TO SPREAD IN.  THIS PATTERN WOULD KEEP
THE REGION UNSEASONABLY COOL WITH MORE RAIN CHANCES IN THE FORECAST
THROUGH MUCH OF NEXT WEEK.

CRAMER

&&

.AVIATION...

THE CHALLENGE FOR THE FORECAST PERIOD WILL BE TIMING OF CONVECTION
AND EARLY MORNING RESTRICTIONS TO VISIBILITY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL MISSOURI THIS
AFTERNOON...PRIMARILY IMPACTING THE BRANSON AERODROME. ANOTHER ROUND
OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS WEST CENTRAL MISSOURI
AND MOVE INTO THE OZARKS FROM THE NORTHWEST ALONG AND AHEAD OF AN
APPROACHING SHORTWAVE TROUGH...IMPACTING ALL THREE AERODROMES. THIS
ACTIVITY WILL MOVE OUT OF THE AREA BY LATE EVENING.  OVERNIGHT...THE
LOW LEVEL JET WILL IMPINGE ON THE LINGERING FRONTAL BOUNDARY ALONG
THE ARKANSAS BORDER...SPARKING REDEVELOPMENT OF CONVECTION THAT WILL
IMPACT THE JOPLIN AND BRANSON AERODROMES IN THE MORNING HOURS.  WITH
RAINFALL ACROSS THE AREA EXPECTED THIS AFTERNOON AND EVENING WITH
SURFACE COLD AIR ADVECTION BEHIND THE PASSING SHORTWAVE...SOME BRIEF
MVFR VISIBILITIES MAY IMPACT THE AERODROMES IN THE MORNING.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 28, 10:51 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 AM CDT TUE JUL 28 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1151 AM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  THUNDERSTORMS WILL DEVELOP TODAY OVER AREAS OF EXTREME SOUTHEAST
  KANSAS AND THE MISSOURI OZARKS.  DAMAGING DOWNBURST WINDS IN
  EXCESS OF 60 MPH WILL BE COMMON THROUGH THIS EVENING.  LARGE HAIL
  UP TO THE SIZE OF HALF DOLLARS ALONG WITH FREQUENT CLOUD TO GROUND
  LIGHTNING WILL ALSO OCCUR WITH SOME OF THE MORE INTENSE STORMS.
  DUE TO A MOIST AIRMASS CURRENTLY OVER THE REGION...LOCALIZED FLASH
  FLOODING CAN NOT BE RULED OUT...PARTICULARLY WITH SOME OF THE
  SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  STRONG THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND
  THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION. A FEW STRONG
  TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH WIND GUSTS TO 60
  MPH THE PRIMARY SEVERE WEATHER RISK.

  THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jul 28, 1:14 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT TUE JUL 28 2009

MOZ056-057-281945-
MILLER MO-MORGAN MO-
214 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL MORGAN AND NORTHWESTERN
MILLER COUNTIES UNTIL 245 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARNETT...OR 7 MILES WEST OF ELDON...MOVING
EAST AT 10 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN EASTERN MORGAN AND NORTHWESTERN MILLER COUNTIES...INCLUDING
ELDON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

KARDELL

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bourbon

When
July 28, 3:00 PM CST to 9:00 PM CST
Where
Bourbon County, 1.96 mi N of Fulton to 2.19 mi NNW of Fulton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.028, -94.722

Heavy rainfall, from training thunderstorms, produced flash flooding near the town of Fulton. The Emergency Manager reported that Yellowstone Road suffered severe damage due to swiftly flowing flood waters. Rainfall estimates from the training storms were around 3 to 4 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188333.